I just had i-131 therapy for Graves Disease. I was surprised at the dose, 30mci. I think that is a high dose especially for someone who had a 70% uptake. I was informed by the hospital that this is their standard dose for i-131 for Graves disease so I didn't push it further.
My question is, does this sound right? I thought you had to be hospitalized with a dose of 30mci. Why would they give such a high dose and is it harmful especially in regard for future risk of thyroid cancer.
My only thought is they gave that dose to ensure hypothyroidism in a quick time period. Any info you could give on this dose is greatly appreciated. I don't know why they did an uptake/scan if they already had a predetermined dose. This was my 2nd scan as I had one 8 months ago which confirmed the Graves diagnosis.
Sometimes a confirmatory uptake/scan is helpful....
In terms of being sent home after 30mCi -- it depends upon which state you live in -- many states now allow high doses as an outpatient -- Florida went to this in early 2006 -- it has been very convenient for patients. Usually 29.9mCi is the cut-off.
The initial I-131 dose for Graves can be anywhere from 5-30mCi depending on which reference you read. Usually it is 10-15mCi and then the 30mCi dose used if a second treatment is needed. There is a proven significant increase in thyroid cancer risk after I-131 for Graves.
With this history, your thyroid will almost invariably be ablated and you will not need a second dose. Watch closely for hypothyroidism as with 70% uptake and 30mCi dose this may happen within 3-6 weeks - but average is 8-12 weeks.
I believe that anything over 30 you are hospitilized for in most places, your doc probably wanted to ensure success, most cancer patients recieve 50 to 150 from what I've read. Not sure why the scan but I had one too, even though the endo had suggested a dose 12-15, the nuclear doc, after the scan suggested 18. Also I was told that the pill actually loses potency from the time that it was made until it's delivered to the hospital for us to take. I think the scan also helps to create a baseline , like in 6 months to a year if you have another scan it can help them see how the RAI is working. I wouldn't stress over the 30, everything I've read suggests that it doesn't increasecacer risk until you take 500-600 mc1's. Dr Lupo will answer you shortly , but try not to worry about the numbers, just think postive that your Graves is being efficiently treated.
Thank you for your comments - it is reassuring. I am trying to put this all in perspective and realize that a lot of the anxiety I now have is from being overactive after RAI. Logically it all makes sense but I am pretty worried/anxious/upset over the dose. I am annoyed with myself for not asking more. I knew when I took it that it was a high dose. I asked about it 2 times but got the standard answer - "thats what we always give graves patients'. I am annoyed with myself that I didn't ask why did they bother with the scan then. I think I would feel better if they had just given a better explanation of the dose. I can't find one person or study that shows that 30mci is a proper dose for Graves. Everything I have seen so far shows 13mci as the average dose. I was given a liquid, not a pill so I don't know if that degrades as well. On the positive side, I am confident that I won't have to go through this again and I think it will happen quickly after being given 30mci. So, I am hoping Dr. Lupo can reassure me. The anxiety is the worst and I wish I could stop thinking about it considering there is nothing I can do now.
I think as a little time goes by and you start feeling well the anxiety will subside, Dr Lupos comment on oncreased risk of thyroid cancer surprised, so we both better ask to be periodically checked.My Dr or the nuclear dr either one did not say anything , but I still would have done it, because I feel so much better, and I guess everything we do carries risk, our environment, our foods..etc...The anxiety and perspective' ability will come as you heal from the Grave symptoms....Dr Lupos comment" your thyroid will almost invariably be ablated and you will not need a second dose. " and the possibilty of 3 week going hypo, is a good thing too as long as your doc is watching your labs close and catches it before your tsh goes high.
We called the hospital where this was performed. I spoke with a very nice nuclear medicine doctor who explained the rationale behind the 30mci. He spoke with us for quite awhile and reassured me. He said he realizes that our hospital gives out a higher dose than other institutions. They feel that most people handle 30mci quite well and has a really high cure rate. They feel that with lower doses it can render you hypo for awhile but their is a chance that hyper symptoms can come back many, many years from now. They are concerned that if hyper symptoms come back many years from now people tend to ignore the symptoms because they feel that their thyroid is dead. He said that is detrimental to women as it leaches your bones. We told him about the comment of 'significant increase in thyroid cancer'. He wholeheartedly disagreed with that statement. A normal persons risk of thyroid cancer is small and the only reason ours is increased is because of Graves disease, not the treatment.
He made us feel better, but I think the thyroid cancer issue will always be there in the back of my mind. I will ask the endo when I see him in a few weeks. I have no doubt that my thyroid will be ablated. That is our hospitals goal. Thanks again for your comments. We are all in this together! I appreciate your reassurance.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.